Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 409, NWS Norman, OK

August 17, 1997Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 17, 1997, 12:44 AM CDT for Major County, Oklahoma. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 17, 1997, 12:44 AM CDT (05:44 UTC)
Expired
Aug 17, 1997, 1:45 AM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Major County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4791 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
4.0
Supercell composite
32.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 170546 RRA
SVROKC
OKC093-170645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 145 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     MAJOR

INCLUDING THE FOLLOWING LOCATIONS
     AMES...CHESTER...CLEO SPRINGS AND FAIRVIEW

AT 1244 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN WESTERN
MAJOR COUNTY. ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST SOUTHWEST OF
ISABELLA IN SOUTHERN MAJOR COUNTY. 

THE STORMS WERE MOVING EAST NORTHEAST AT 25 MPH.

THIS STORM LIKELY CONTAINS HAIL UP TO THE SIZE OF DIMES AND
WIND GUSTS TO 65 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THIS STORM.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.

CJS
LAT...LON 3622  9817 3619  9896 3641  9897 3645  9831

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:45 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 16, 9:45 PM CDT, 2 hours 59 minutes before
FPUS3 KOKC 170245
AFDOKC

AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT SAT AUG 16 1997

A FEW SHWRS/TSTMS PERSISTING IN FAR SWRN TX ZNS AND ADJCNT AREAS TO THE
WEST... ALTHO TENDENCY BEEN FOR A SLOW DCRS IN CVRG. MNWHL... AREA
OF SHWRS/TSTMS THAT DVLPD NEAR WK CNVRGNC ZNS IN NERN TX PNHDL HAS MOVED
INTO NWRN OK. THIS ACTVTY CONT TO PULSE UP AND DWN. EVE ANALYSIS INDCTS
WK SHRTWV AND H5 THERMAL TROF OVR WRN TX WHICH HAS LKLY HELPED
SHWRS/TSTMS TO PERSIST LONGER THAN TYPICAL DIURNAL ACTVTY. WL BE
UPDATING ZNS TO CARRY POPS LTR INTO THE NIGHT THAN PREV THOT. OTHER AREA
OF CONCERN IS TSTMS VCNTY TROF IN CNTRL KS. ALTHO CUD SEE TENDENCY FOR
CNVCTN TO PROPAGATE SWD INTO MOIST H8 LOW LVL JET... RADAR DOES NOT SHOW
THIS TREND ATTM. MID LVL TEMPS ALSO QUITE WRM WHICH SHUD TEND TO
SUPPRESS DVLPMT OF CNVCTN SWD... ALTHO PERSISTANT NWRN OK ACTVTY INDCTS
CAP PSBLY NOT AS FORMIDABLE AS IT SEEMS. ATTM... WL TRY TO HOLD TSTMS IN
KS OVRNGT AND LEAVE OUT MENTN OF POPS IN FAR NRN OK.

32

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 16, 8:45 PM CDT, 3 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    8 SW  ARNETT              OK   60 MPH WIND GUST, MEASURED
08/16/97   ELLIS                          OKLAHOMA MESONETWORK
Local storm report, Aug 16, 8:51 PM CDT, 3 hours 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    8 SW ~ ARNETT              OK   60 MPH WIND GUST, MEASURED
08/16/97   ELLIS                          OKLAHOMA MESONETWORK
Local storm report, Aug 17, 12:01 AM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1201 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    1 W FAIRVIEW             OK   62 MPH WIND GUST, MEASURED
08/16/97   MAJOR                          OKLAHOMA MESONETWORK

1140 PM    6 SE MUTUAL              OK   61 MPH WIND GUST, MEASURED
08/16/97   WOODWARD                       OKLAHOMA MESONETWORK

1145 PM    6 SE MUTUAL              OK   65 MPH WIND GUST, MEASURED
08/16/97   WOODWARD                       OKLAHOMA MESONETWORK

DS
Local storm report, Aug 17, 12:02 AM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1201 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    1 W FAIRVIEW             OK   62 MPH WIND GUST, MEASURED
08/16/97   MAJOR                          OKLAHOMA MESONETWORK

1140 PM    6 SE MUTUAL              OK   61 MPH WIND GUST, MEASURED
08/16/97   WOODWARD                       OKLAHOMA MESONETWORK

1145 PM    6 SE MUTUAL              OK   65 MPH WIND GUST, MEASURED
08/16/97   WOODWARD                       OKLAHOMA MESONETWORK

DS
Local storm report, Aug 17, 12:22 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1222 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    1 W FAIRVIEW              OK   65 MPH WIND GUST, MEASURED
08/16/97   MAJOR                          OKLAHOMA MESONETWORK

DS
Local storm report, Aug 17, 12:23 AM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1222 AM CDT SUN AUG 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    1 W FAIRVIEW              OK   65 MPH WIND GUST, MEASURED
08/16/97   MAJOR                          OKLAHOMA MESONETWORK

DS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:05 AM CDTSevere Thunderstorm WarningOUNDewey, Major40 min
Aug 17, 7:06 AM CDTSevere Thunderstorm WarningOUNHughes39 min
Aug 17, 8:31 AM CDTSevere Thunderstorm WarningOUNAtoka29 min
Aug 17, 4:01 PM CDTSevere Thunderstorm WarningOUNJefferson44 min
Aug 17, 4:24 PM CDTSevere Thunderstorm WarningOUNCotton51 min
Aug 17, 4:43 PM CDTSevere Thunderstorm WarningOUNJefferson47 min
Aug 17, 5:13 PM CDTSevere Thunderstorm WarningOUNCotton47 min
Aug 17, 5:28 PM CDTSevere Thunderstorm WarningOUNJefferson47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.